Colorado, 2023

Blizzard and Winter Storm in Colorado, December 25 to 27, 2023

December 25 to 27, 2023 · NWS GLD · 2 events in 2 counties and zones

Following a less impactful snow system that occurred the weekend before the Christmas holiday, another system formed in South Central/Southwestern Nebraska. This system moved southwest into Eastern Colorado producing blizzard conditions on the 25th and early on the 26th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Following a less impactful snow system that occurred the weekend before the Christmas holiday, another system formed in South Central/Southwestern Nebraska. This system moved southwest into Eastern Colorado producing blizzard conditions on the 25th and early on the 26th. The Burlington ASOS recorded 3.5 consecutive hours of blizzard conditions on the morning of the 26th. There were other times that conditions briefly met blizzard status, which prolonged the impact of this system. The snow, combined with wind gusts generally ranging from 30 to 45 mph with occasional gusts around 50 mph, caused blowing snow to reduce visibilities across portions of Eastern Colorado, heavily impacting travel in the area. Up to 6 inches of snow was reported in Eastern Colorado from this system. The storm finally left the area the morning of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 25, 4:17 AM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 25, 4:17 AM MST, 2 hours 43 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Goodland KS
417 AM MST Mon Dec 25 2023

.SHORT TERM...(Today through Wednesday)
Issued at 310 AM MST Mon Dec 25 2023

A long duration, impactful blizzard is forecast to take place across
the area starting this afternoon through Wednesday morning. A rather
interesting setup does look to take place as multiple lobes of
energy across the Plains merge together into one deepening low
pressure system. The interesting part of this system is that it
retrogrades to the west, so snowfall will actually move east to
west. The inherited Winter Storm Watch plus Cheyenne county
Colorado. has been upgraded to a Blizzard Warning running from this
afternoon through Wednesday morning; a subsequent Winter Weather
Advisory to the south. Cheyenne county Colorado was a little
uncertain as the entire county may not see blizzard conditions as
accumulating snow is currently favored across the north and the
east; opted to go Blizzard Warning however due to the strength of
the winds as some the strongest of this event may occur in the
county. Will get into further detail on that later.

Timing: Light snow is already ongoing across eastern portions of the
area, light accumulations are expected with this, although some
locally blowing snow causing reduction in visibility as winds are
gusting around 30 mph currently. Snow will begin increasing in
coverage more across Nebraska this afternoon and spreading into the
rest of the area this evening and overnight. Snow will be ongoing
for the good majority of the day Tuesday, maybe some breaks in snow
across the east but winds will still be present causing blowing
snow. The heaviest snow will then focus on eastern Colorado Tuesday
night into Wednesday as another disturbance moves in from the
Pacific Northwest; areas across the east will then see coverage wane
during this time as well. All snow should be done by mid afternoon
Wednesday or shortly after.

Snow/Snow Amounts: Accumulating snow is likely along with several
inches of snowfall especially along and north of Interstate 70
where guidance shows unstable lapse rates around 7-8C lapse rates
in the dendritic growth layer. GFS soundings also show some small
amounts of CAPE within this layer as well. The ECMWF ensembles for
the past several days have consistently been showing solutions
with 6+ inches of snowfall mainly along and north of I-70, so
seeing these convective nature features further increases my
confidence in several inches of snowfall. Multiple runs of
guidance also hint at a higher swath of snowfall along the
Highway 36 corridor from Norton into southern Cheyenne/northern
Sherman counties. The snow for this event will be different than
the snow that fell Sunday morning as that was more wet vs this one
which will be more on the dry side and more prone to blowing
which further increases my confidence in blizzard conditions
occurring. The above mentioned shortwave from the Pacific
Northwest looks to have the greatest impact across Yuma and Kit
Carson counties where several more inches of snow may fall late
Tuesday afternoon into the evening hours. This is also roughly in
the same area that saw 6+ inches of snowfall Sunday morning from
the convective snow band that developed.

Wind: Winds for today will be from the NNW at 20-30 mph gusting 40-
45 mph across the area. The low will deepen during the day Tuesday
which will bring the strongest and perhaps most impactful time of
this event. Winds will remain sustained at 25-35 mph gusting 35-55
mph across most of the area. The area that is most concerning is
across eastern Colorado where guidance has consistently been showing
wind gusts around 60 mph especially across western portions of
Cheyenne and Kit Carson counties. There also has been some guidance
showing wind gusts of 65+mph which is also seen on the 75th
percentile NBM. Snow will be falling at the time of these winds as
well, which may lead to very dangerous if not life threatening
conditions as visibility may be zero for prolonged periods of time.
This time frame looks to be from mid morning through mid afternoon.
Strong winds will continue throughout the night, but not to the
intensity as seen Tuesday. Breezy winds continue through Wednesday
at 15-25 mph gusting around 35 mph still especially across the
west. Snow for the most part should be done, but will need to
monitor for ground blizzard conditions especially where the
greatest snowpack ends up lying.

Impacts: This storm has the potential to be extremely impactful not
only to those traveling for the holidays but potential to
infrastructure as well. Road closures may be possible, please
remember to not drive around barricades if you are out and about.
Power outages may also be of possibility especially where the
wind is the strongest. Any travel is strongly discouraged as
difficult to potentially impossible.

.LONG TERM...(Wednesday through Monday)
Issued at 310 AM MST Mon Dec 25 2023

The extended period at this time does not appear to be as impactful
as the short term period. The impactful system looks to be across
the east as upper level ridging looks to move in. Temperatures at
this time may be to warm especially wherever snow pack ends up
residing. Assuming no snowpack 850mb temperatures warm to around
4-7C which is closer to normal for this time of the year. A
surface high looks to push in from the north Saturday into Sunday
morning so may need to watch for some potentially colder
temperatures. A clipper system also moves across the northern
Plains late in the week into the weekend which may bring some
breezy winds with depending on how close it does get to the area.
There are some signals of potentially much colder air moving into
the region from Canada around or shortly after the new year as the
GFS shows 850mb temperatures of -8 to -16 C and the ECMWF around
-8 to -12C. May need to keep an eye on this as there is potential
for some of the coldest air of the year thus far.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 400 AM MST Mon Dec 25 2023

Strong winds will be continuous throughout the entire TAF period
as they gust from the NNW at 30-40 knots. Light snow will continue
at KMCK for the majority of the day with IFR visibilities from the
falling snow and wind blowing the snow. Blizzard conditions are
expected to move into KMCK late afternoon with 1/4 mile visibility
likely from the snow and strong winds blowing the snow.

For KGLD, light snow this morning may impact the terminal around
19Z based on the recent run of the RAP which is handling the
current westward extent of the snow the best so far. Blizzard
conditions will then move into the area around 05Z and sticking
around through at least the end of the TAF period. LIFR
visibilities and ceilings are likely at each terminal for multiple
hours during this winter storm. Timing may change in start of
blizzard like conditions continue to stay up to date with the
latest forecast if flying.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning from noon MST /1 PM CST/ today to 5 AM MST /6
     AM CST/ Wednesday for KSZ001>004-013>016.

     Winter Weather Advisory from noon MST /1 PM CST/ today to 5 AM
     MST /6 AM CST/ Wednesday for KSZ027>029-041-042.

CO...Blizzard Warning from noon today to 5 AM MST Wednesday for
     COZ090>092.

NE...Blizzard Warning from noon MST /1 PM CST/ today to 5 AM MST /6
     AM CST/ Wednesday for NEZ079>081.

&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, Dec 25, 5:01 AM MST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
501 AM MST Mon Dec 25 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
501 AM MST Mon Dec 25 2023 /601 AM CST Mon Dec 25 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Areas of light to moderate snow are occurring this morning along and
north of Highway 36 and arcing back into Graham county Kansas.
Northerly wind gusts up to 35 mph may result in some blowing snow
reducing visibility to less than 1 mile at times.

A Blizzard Warning is in effect from this afternoon through
Wednesday morning for Red Willow, Hitchcock, Dundy counties in
Nebraska. In Kansas, Cheyenne, Rawlins, Decatur, Norton, Graham,
Sheridan, Thomas, Sherman. In Colorado, Yuma, Kit Carson and Cheyenne
counties. A Winter Weather Advisory is also in place for Wallace,
Logan, Gove, Greeley and Wichita counties in Kansas.

Strong northwest winds gusting 40-45 mph today will strengthen
Tuesday gusting 50-60 mph across the area. The combination of the
strong winds and accumulating snowfall will create blizzard
conditions for the majority of the area. Travel will be difficult to
impossible at times.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Blizzard to near blizzard conditions will continue through Wednesday
morning. Tuesday will see the strongest winds of 50-60 mph. The
strongest winds currently favor eastern Colorado.

Breezy winds continue Wednesday potential causing additional blowing
snow where snowpack exists.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hazardous winter weather
conditions to the National Weather Service in Goodland via telephone
or social media.

In the hours before

Special weather statement, Dec 25, 4:58 AM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
458 AM MST Mon Dec 25 2023

KSZ001>004-016-NEZ079>081-251400-
Cheyenne-Rawlins-Decatur-Norton-Graham-Dundy-Hitchcock-Red Willow-
Including the cities of St. Francis, Bird City, Atwood, Oberlin,
Norton, Hill City, Benkelman, Culbertson, Trenton, Stratton Ne,
Palisade, and McCook
458 AM MST Mon Dec 25 2023 /558 AM CST Mon Dec 25 2023/

...Light to Locally Moderate Snow; Blowing Snow....

Areas of light to locally moderate snow is occurring along and
north of Highway 36 and arcing back into Graham county Kansas this
morning. Breezy northwest winds gusting up to 35 mph resulting in
blowing snow may reduce visibilities to less than 1 mile at
times. Be prepared for visibility reductions and slick spots on
roadways if traveling this morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Yuma County

When
December 25, 7:00 AM MST to December 27, 5:00 PM MST
Where
Yuma County forecast zone
Reported by
CoCoRaHS
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

CoCoRaHS observer reported 6 inches of new snowfall late in the morning on the 27th. Gusty winds lead to blowing snow that created brief blizzard conditions. The Yuma AWOS reported 36 mph gusts with 0.25 mile visibility. Gusts up to 53 mph were also reported during this system.

Key impacts: limited visibility, snow packed roads, blowing and drifting snow.

Blizzard, Kit Carson County

When
December 26, 2:20 AM MST to 5:45 AM MST
Where
Kit Carson County forecast zone
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Blizzard conditions were met for about 3.5 hours according to the Burlington ASOS. A peak wind gust of 52 mph was recorded at 2:45 AM. A semi jackknifed between MM 437 and 438 on I-70, causing the westbound lanes to be closed.

Key impacts: limited visibility, snow packed roads, blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150087, 1150077.